Massachusetts, 2021

Damaging Winds in Massachusetts, June 30, 2021

June 30, 2021 · NWS BOX · 31 events in 8 counties and zones

Oppressive heat and humidity, along with increasing wind shear from an approaching mid level short wave, led to scattered severe thunderstorms in Massachusetts and northern Connecticut during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Oppressive heat and humidity, along with increasing wind shear from an approaching mid level short wave, led to scattered severe thunderstorms in Massachusetts and northern Connecticut during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 1:23 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 30, 1:23 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
223 PM EDT Wed Jun 30 2021

.SYNOPSIS...

Dangerous heat indices continue today. Scattered to numerous showers
and thunderstorms will develop this afternoon into this evening,
with some strong to severe storms possible. The heat wave breaks on
Thursday with more showers and thunderstorms with locally heavy
rainfall possible. The weather pattern remains unsettled on Friday
into the Fourth of July holiday weekend with the threat of showers
continuing and temperatures trending much cooler than normal.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

130 PM Update...

No major changes in the latest update. Did adjust precipitation
chances in the latest update to fall more in line with the HREF
guidance, which is doing well with the convection over Upstate
NY and northern New England. SPC Mesoanalysis shows surface
based CAPE of 500-3000+ J/kg with effective shear of 30-45 kts.
Highest shear values are anticipated across the interior, which
is more than enough for organized convection. Added a mention of
damaging wind gusts along with heavy downpours with any
thunderstorms. Concerned with the strong wind gusts the most
give nearly adiabatic low level lapse rates and DCAPE values of
800-1000+ J/kg. If there are any isolated storms that develop
think this is where the hail risk will be greatest, but thinking
stuff will congeal into a line fairly quickly resulting in more
of a wind risk.

1020 AM Update...

Bumped up high temperatures toward the 90th percentile of
guidance in the latest update, which increases highs a few
degrees as we were just a tad bit too cool. No major changes
otherwise in the latest update other than bringing things in
line with the latest observations. Still anticipating strong to
severe thunderstorms developing this afternoon and continuing
into the evening. Convective parameters similar to what the
previous shift mentioned, so will no re-hash here. Main risk is
damaging wind gusts, heavy rain and cloud to ground lightning.
Cannot rule out a few instances of large hail.

730 am update...

Once more we're starting off very warm this morning, above 80
degrees on many locations including Boston. Clear skies are
allowing for plenty of insolation which will contribute to the
instability that fuels this afternoon storms. No major changes
to the forecast with this update.

Previous Discussion...

* Dangerous heat/humidity today with near record highs possible for
  BOS & ORH

* Scattered severe storms possible this afternoon, especially from
  northern CT through interior MA

More oppressive heat and humidity today as 925 mb temps peak at 25-
27C. Plenty of sunshine this morning and a very warm start will
allow temps to soar and reach 90+ by late morning. More cloud cover
this afternoon will likely result in slightly cooler temps but still
mid/upper 90s for highs with hottest temps in the CT/Merrimack
valleys to BOS metro. Cooler mid/upper 80s along the south coast.
Similar dewpoints in the lower 70s will result in peak heat indices
of 95-104 degrees.

Severe weather potential is the other concern for this afternoon as
mid level shortwave approaches from the Great Lakes with mid level
wind field gradually increasing from the north. Despite poor mid
level lapse rates, heat and humidity will contribute to rather
unstable environment with MLCAPES 1500-3000 J/kg this afternoon.
Instability alone is enough for a few severe storms but effective
shear values increase to 30-35 kt which is sufficient to support
organized updrafts. Shear is a bit less than what you'd want to see
for supercells so looking at mostly multicellular convection and
some of the hi-res CAMs are showing developing line segments.
Damaging wind gusts will be the primary threat given steep low level
lapse rates, but locally heavy rainfall also possible with PWATs
nearing 2 inches. HREF updraft helicities suggest best chance for
severe weather will be along and north of I-84 and I-90 corridors in
northern CT and interior MA to BOS area, mainly 3-9 pm.

Further south toward the south coast which is further removed
from better forcing to the north along with more shallow
moisture and stronger CIN from cooler SW flow will limit severe
weather threat today, with scattered weakening storms expected
this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...

Tonight...

Instability diminishes which will result in weakening storms moving
to the south coast this evening. Enough deep layer shear to support
a few strong storms, but main threat for severe will be further to
the north. Should be mostly dry overnight period but sufficient
MUCAPES through the night so can't rule out a few showers or an
isolated t-storm overnight. Areas of stratus and fog expected to
develop over Cape/Islands and south coast. Another warm and muggy
night with lows upper 60s to lower 70s.

Thursday...

Mid level trough amplifies across the Gt Lakes with moist SW flow
aloft. A pre-frontal trough will lie across New Eng with main front
further to north. Expect another round of showers and scattered t-
storms developing, increasing in coverage in the afternoon. Cloud
cover will limit instability with CAPES 500-1000 J/kg but deep layer
shear will be stronger with increasing mid level flow ahead of the
trough. Can't rule out a few strong storms and perhaps isolated
severe as HREF updraft helicity axis targeting areas south of the
Pike. But primary threat from storms appears to be locally heavy
rainfall with 1.5 to 2 inch PWAT axis across SNE.

Pronounced cooling at 925 mb where temps 18-20C and cloud cover will
result in highs mostly 80-85 with 70s higher elevations. Coastal sea
breezes are likely given weak boundary layer flow. Still humid with
dewpoints mid/upper 60s, and close to 70 near the south coast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

Highlights...

* A cold front and northeast flow brings much cooler temperatures
  Friday through the weekend

* Prolonged period of widespread rain Thursday night through Friday,
  then unsettled weather continues to be possible through the
  weekend.

Details...

Thursday night and Friday...

The wettest portion of an overall unsettled extended forecast
period, Thursday night and Friday will feature much cooler
temperatures than we've become accustomed to this past week, with
quite a lot of rain to boot. At the synoptic scale a broad,
positively tilted, and slowly moving mid level trough extending from
Quebec to the Great Lakes provides plenty of lift as it moves east.
Further up, southern New England will be placed beneath the right
rear quadrant of a 110 kt 300 mb jet, with favorable forcing for
ascent. Additionally, a surface cold frontal boundary will be making
its way south as the surface low begins to shift offshore. All this
together with a surge of deep subtropical moisture (PWATS >2 inches
along the south coast) on southwest flow will bring a prolonged
period of widespread rainfall with locally heavy downpours to the
region. Rainfall amounts remain uncertain but an inch or more looks
increasingly likely; ensemble probabilities of 24 hr rain over 1"
are 60-70%. Temperatures behind that cold front will drop
precipitously on cooler northeast flow off the waters. Highs likely
won't make it out of the upper 60s and low to mid 70s! This should
keep things stable enough to preclude any thunder chances in our
area.

Saturday through Tuesday...

The holiday weekend continues to look cool and unsettled. The mid
level trough moves directly overhead Saturday; this cyclonic flow
and cold pool aloft will itself keep shower chances around even if
the better forcing from the upper jet has moved off. At the surface
another low emerges off the mid Atlantic coast, passing somewhere in
the vicinity of our southern waters. The track of this will
determine whether the steadier rain impacts southern New England or
remains south of us. For now it looks to stay south. Even so, with
moist, cool, northeast flow and the low overhead, it likely won't be
a sunny/warm/dry Saturday and Sunday. Highs reach the upper 60s to
mid 70s.

Monday and Tuesday show more promise if the trough can move out
quickly enough and allow some ridging. Confidence is low at this
time, but temperatures should continue to warm back toward normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence in trends, but moderate in timing.

VFR with scattered showers and storms developing between 19-22Z.
If a thunderstorm moves over a terminal expect conditions to
lower to MVFR/IFR with potential for gusts over 50 kts in
stronger storms. SW to W winds at 10-15 kts with gusts of 20-25
kts.

Tonight...Moderate confidence.

Showers continue with thunderstorm activity diminishing as it
moves toward the south coast during the evening. Anticipate a
lull in precipitation overnight, but will see more showers
spreading in toward daybreak/Thursday AM. Stratus and fog
developing over Cape/Islands and south coast with IFR to VLIFR
conditions. Expect the lowest over the Islands.

Thursday...Moderate confidence.

VFR with scattered to numerous showers and perhaps a few
thunderstorms. Anticipate the stratus/fog along the south coast
to lift. Ceilings will generally range from 4-6 kft. W winds
shifting to the S/SW around 5 kts.

Thursday night...Moderate confidence.

Scattered showers with some isolated thunderstorm activity
especially during the evening. Rainfall may be heavy at times.
Conditions deteriorating to MVFR/IFR with patchy fog. Light
southerly winds shifting to the E/NE late.

KBOS TAF...High Confidence in TAF. Strong to severe storms
possible Wed 21Z-23Z.

KBDL TAF...High Confidence in TAF. Strong to severe storms
possible Wed 20Z-23Z.

Outlook /Friday through Sunday/...

Friday: MVFR/IFR conditions possible. Breezy. SHRA likely.

Friday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA.

Saturday: Mainly VFR, with areas IFR possible. Chance SHRA.

Saturday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.

Independence Day: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through Thursday...

Persistent SW winds 10-20 kt through tonight with a period of 25 kt
gusts over nearshore south coastal waters this afternoon where SCA
was issued. Diminishing SW winds Thu with winds turning onshore over
nearshore waters Thu afternoon as local sea breezes develop.

Scattered strong t-storms developing over NE MA waters this
afternoon with weakening showers/storms over south coastal waters
this evening. More showers and t-storms develop Thu.

Outlook /Thursday Night through Sunday/...

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms, patchy
fog.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Rain showers likely, isolated thunderstorms,
patchy fog. Local visibility 1 to 3 nm.

Friday: Winds less than 25 kt. Areas of rough seas. Rain
showers likely.

Friday Night: Winds less than 25 kt. Areas of rough seas.
Chance of rain showers.

Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft. Chance of rain showers.

Independence Day: Winds less than 25 kt. Seas up to 5 ft.
Slight chance of rain showers.

&&

.CLIMATE...
Jun 30 daily record highs...

BOS 95F (1945)
BDL 100F (1964)
PVD 98F (1945)
ORH 92F (1971)

Record High Min Temperatures

June 30

BOS 78F (1872)
BDL 72F (1948)
PVD 74F (1945)
ORH 72F (1901)

Highest Daily Dew Points

June 30

BOS 77F (1945)
BDL 77F (1959)
PVD 77F (1945)
ORH 71F (1999)

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ003-004.
     Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ012>019.
     Heat Advisory until 7 PM EDT this evening for MAZ003>007-
     010>021-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
     Heat Advisory until 7 PM EDT this evening for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>235-237.

&&

SYNOPSIS...KJC/BL/BW
NEAR TERM...KJC/BL/BW
SHORT TERM...KJC
LONG TERM...BW
AVIATION...BL
MARINE...KJC/BW
CLIMATE...
Hazardous weather outlook, Jun 30, 3:33 AM EST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Wed Jun 30 2021

CTZ003-004-MAZ012>019-RIZ001>007-010845-
Tolland CT-Windham CT-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
433 AM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-022>024-010845-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Barnstable MA-Dukes MA-Nantucket MA-
433 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for southeastern Massachusetts
and western Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ003>007-010-011-020-021-026-010845-
Hartford CT-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
433 AM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-010845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 30, 2:40 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
340 PM EDT Wed Jun 30 2021

MAZ008>011-302045-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
340 PM EDT Wed Jun 30 2021

...MONITORING A SEVERE THUNDERSTORM IN FAR WESTERN Berkshire
COUNTY...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenox, or 7 miles southwest of Pittsfield, moving east at 35 mph.

If this storm holds together it will be capable of producing hail
and damaging wind gusts as it moves east within the next hour.

Locations impacted include...
Westfield, Northampton, Easthampton, Southampton, Hatfield,
Williamsburg, Huntington, Russell, Westhampton, Whately, Chester,
Blandford, Chesterfield, Worthington, Goshen, Cummington, Montgomery,
Plainfield and Middlefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts.

LAT...LON 4238 7301 4251 7297 4251 7288 4248 7287
      4247 7277 4245 7276 4245 7270 4241 7270
      4241 7264 4215 7270 4222 7301 4231 7300
      4231 7303 4233 7306 4238 7307
TIME...MOT...LOC 1938Z 269DEG 28KT 4239 7338

Frank
Special weather statement, Jun 30, 2:42 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
342 PM EDT Wed Jun 30 2021

MAZ002-003-008-302045-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
342 PM EDT Wed Jun 30 2021

...STRONG THUNDERSTORMS APPROACHING...

At 341 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorm over Adams, or near North Adams, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will accompany these
storms.

Locations impacted include... Greenfield, Orange, Deerfield,
Monroe, Montague, Sunderland, Northfield, Bernardston, Buckland,
Conway, Shelburne, Leverett, Erving, Shutesbury, Ashfield, Colrain,
Gill, Charlemont, New Salem and Cummington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4272 7230 4248 7230 4249 7298 4266 7295
      4267 7296 4266 7298 4267 7300 4270 7295
      4270 7302 4274 7302
TIME...MOT...LOC 1941Z 269DEG 28KT 4262 7307

Frank

The radar

The Albany radar (KENX), 129 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 30, 3:21 PM EST
Where
Franklin County, 0.84 mi NE of Millers Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.590, -72.490

In Erving, a large tree and wires were down on French King Highway.

Thunderstorm Wind, Franklin

When
June 30, 3:27 PM EST
Where
Franklin County, 0.89 mi WSW of Turners Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.595, -72.566

In Montague, trees and wires were down on Montague City Road near Walnut Street.

Thunderstorm Wind, Franklin

When
June 30, 3:41 PM EST
Where
Franklin County, 0.51 mi W of Orange Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.570, -72.290

At 441 PM EDT, the ASOS at Orange Airport (KORE) recorded a wind gust to 58 mph.

Thunderstorm Wind, Franklin

When
June 30, 3:50 PM EST
Where
Franklin County, 1.83 mi WSW of Gill to 1.81 mi NNW of Turners Falls Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.639, -72.533

In Gill, trees were down on wires on West Gill Road and trees were down on South Cross Road.

Thunderstorm Wind, Franklin

When
June 30, 3:50 PM EST
Where
Franklin County, 0.6 mi N of West Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.609, -72.332

In Orange, a tree branch was down on wires on Warwick Road.

Thunderstorm Wind, Franklin

When
June 30, 3:55 PM EST
Where
Franklin County, 2.26 mi S of Warwick
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.647, -72.330

In Warwick, a tree was down on Orange Road.

Thunderstorm Wind, Franklin

When
June 30, 3:57 PM EST
Where
Franklin County, 0.58 mi NE of Bernardston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.675, -72.541

In Bernardston, a tree was down on Huckle Hill Road.

Thunderstorm Wind, Worcester

When
June 30, 4:00 PM EST to 4:05 PM EST
Where
Worcester County, 3.01 mi N of South Athol to 0.56 mi WSW of Athol
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.574, -72.270

In Athol, a tree branch was down on a house on Jeri Drive and a tree was down on Metropolitan Court. A transformer was blown and wires were down on Pequoig Avenue.

Thunderstorm Wind, Franklin

When
June 30, 4:21 PM EST
Where
Franklin County, 0.7 mi SE of East Northfield Stn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.712, -72.462

In Northfield, trees were down on Randall Road.

Thunderstorm Wind, Worcester

When
June 30, 4:25 PM EST
Where
Worcester County, 0.56 mi SE of Barre
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.414, -72.093

In Barre a tree was down at Old Cold Brook Road at Walnut Hill Road.

Thunderstorm Wind, Worcester

When
June 30, 4:30 PM EST
Where
Worcester County, 1.04 mi SE of Oakham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.339, -72.036

In Oakham, a large tree was down on North Brookfield Road.

Thunderstorm Wind, Middlesex

When
June 30, 4:37 PM EST
Where
Middlesex County, 1.59 mi NW of Chelmsford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.593, -71.356

In Chelmsford, a tree was down on Acton Road at High Street.

Thunderstorm Wind, Essex

When
June 30, 4:39 PM EST
Where
Essex County, 2.5 mi W of West Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.670, -71.219

In Andover, a tree was down on Cross Street.

Thunderstorm Wind, Essex

When
June 30, 4:40 PM EST
Where
Essex County, 1.3 mi N of Haverhill Rvrside Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.789, -71.026

In Haverhill, a tree was down, with a power pole snapped in half and wires down on East Broadway.

Thunderstorm Wind, Worcester

When
June 30, 4:42 PM EST
Where
Worcester County, 0.67 mi SE of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.192, -71.912

In Leicester, a large tree was down on wires on Siani Road.

Thunderstorm Wind, Middlesex

When
June 30, 4:45 PM EST
Where
Middlesex County, 0.53 mi NE of Varnumtown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.686, -71.363

In Dracut, a tree was down on Long Pond Drive.

Thunderstorm Wind, Suffolk

When
June 30, 5:16 PM EST
Where
Suffolk County, 1.47 mi E of South Boston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.333, -71.021

At 616 PM EDT, a mesonet site at Pleasure Bay recorded a gust to 58 mph.

Thunderstorm Wind, Middlesex

When
June 30, 5:20 PM EST
Where
Middlesex County, 0.77 mi ESE of West Everett
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.414, -71.057

In Everett, a tree was down on Hancock Street at Central Avenue.

Thunderstorm Wind, Essex

When
June 30, 5:20 PM EST
Where
Essex County, 0.42 mi NNW of East Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.475, -70.934

In Lynn, power lines were down on Jackson Street.

Thunderstorm Wind, Suffolk

When
June 30, 5:24 PM EST
Where
Suffolk County, 0.78 mi ESE of Grove Hall to 0.8 mi ESE of Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.296, -71.066

In Boston, trees were down on Corona Street and Wellesley Park. Power lines were down on Harbor View Street in Dorchester.

Thunderstorm Wind, Middlesex

When
June 30, 5:27 PM EST
Where
Middlesex County, 0.23 mi NE of Hopkinton to 0.42 mi E of Hopkinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.223, -71.517

In Hopkinton, trees were down on Hayden Rowe, Eastview Road, and Kerry Lane.

Thunderstorm Wind, Suffolk

When
June 30, 5:36 PM EST
Where
Suffolk County, 0.65 mi N of Chelsea
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.389, -71.032

In Chelsea, a tree was down on Central Avenue.

Thunderstorm Wind, Norfolk

When
June 30, 5:43 PM EST
Where
Norfolk County, 0.21 mi NNE of Quincy to 0.58 mi SSE of Wollaston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.273, -71.028

In Quincy, trees were down on Holbrook Road at Newport Avenue. A tree was down on Warren Avenue.

Thunderstorm Wind, Plymouth

When
June 30, 6:00 PM EST
Where
Plymouth County, 1.25 mi NW of West Hingham
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.243, -70.916

In Hingham, power lines were down on Beal Street.

Thunderstorm Wind, Essex

When
June 30, 6:16 PM EST
Where
Essex County, 1.33 mi WSW of Merrimac
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.825, -71.025

In Merrimac, a tree was down on Chase Crescent, just west of Route 110.

Thunderstorm Wind, Bristol

When
June 30, 7:33 PM EST
Where
Bristol County, 0.69 mi ENE of Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.035, -71.208

In Mansfield, a tree and wires were down on Pratt Street.

Thunderstorm Wind, Bristol

When
June 30, 7:45 PM EST
Where
Bristol County, 1.12 mi SE of East Mansfield to 1.91 mi SW of North Easton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.011, -71.152

In Easton, multiple trees and wires were down on Norton Avenue and a tree was down on Bay Road.

Thunderstorm Wind, Plymouth

When
June 30, 7:50 PM EST
Where
Plymouth County, 0.12 mi SW of Scotland to 1 mi NNW of South Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.969, -71.001

In Bridgewater, a tree was down on a garage on Norlen Park. A tree and power lines were down on Conant Street.

Thunderstorm Wind, Bristol

When
June 30, 8:00 PM EST
Where
Bristol County, 1.22 mi S of East Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.002, -71.167

In Norton, power lines were down on Kilsyth Road.

Thunderstorm Wind, Plymouth

When
June 30, 8:05 PM EST
Where
Plymouth County, 1.78 mi S of Halifax to 0.4 mi SE of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.954, -70.866

In Halifax, trees were down on Fuller Street and a tree was down on South Street.

Thunderstorm Wind, Plymouth

When
June 30, 8:15 PM EST
Where
Plymouth County, 2.08 mi ENE of South Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
41.959, -70.911

In Middleborough, a tree and power lines were down on River Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963345, 963346, 963348, 963347, 963353, 963349, 963351, 963358, 963391, 963393, 963395, 963401, 963403, 963399, 963539, 963400, 963406, 963407, 963408, 963424, 963561, 963409, 963570, 963571, 963573, 963576, 963590, 963593, 963594, 963597, 963598.